Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 279, NWS Albuquerque, NM

August 26, 2015San Juan County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 26, 2015, 7:35 PM MDT for San Juan County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2015, 7:35 PM MDT (01:35 UTC)
Expired
Aug 26, 2015, 8:00 PM MDT
In force
25 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Juan County, NM

The radar

The Albuquerque radar (KABX), 203 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.6 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:55 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 26, 5:55 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 PM MDT WED AUG 26 2015

.AVIATION...
00Z TAF CYCLE
AN UPPER LEVEL WAVE PASSING N OF NM WILL CONTINUE TO TRIGGER SCT
TS/SHRA ACROSS MUCH OF THE FORECAST AREA THROUGH THE EVENING.
MESOSCALE MODELS SUGGEST ANY ACTIVITY THAT CONTINUES PAST MIDNIGHT
SHOULD BE SPOTTIER. DRIER AIR WILL FILTER IN FROM THE W AND NW ON
THURSDAY...WHEN MODELS FAVOR LOCATIONS ALONG AND E OF THE CONTDVD
FOR ANOTHER ROUND OF MAINLY SCT CONVECTION.

44

&&

.PREV DISCUSSION...354 PM MDT WED AUG 26 2015...
.SYNOPSIS...
SUBTROPICAL MOISTURE WILL CONTINUE TO STREAM FROM SOUTHWEST TO
NORTHEAST ACROSS THE NORTHERN TWO THIRDS OF NEW MEXICO TONIGHT
AND THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS EVENING AND RETURN ONCE AGAIN THURSDAY AFTERNOON. SOMEWHAT OF
A DOWN DAY IS EXPECTED OVER WESTERN NEW MEXICO FRIDAY BUT A
BACKDOOR FRONT WILL KEEP THINGS ACTIVE FROM THE CENTRAL MOUNTAIN
CHAIN EASTWARD. SHOWERS AND STORMS WILL RETURN TO WESTERN AREAS
SATURDAY. AN UPTICK IN MID LEVEL MOISTURE WILL RESULT IN A MORE
ACTIVE DAY AREAWIDE SUNDAY...CONTINUING THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...
FOUR CORNERS HIGH WAS FORCED EWD BY A POTENT SHORT-WAVE
TROUGH/ELY WAVE OVER NRN AZ/SRN UT LAST NIGHT AND EARLY THIS
MORNING. THE SOUTHWEST FLOW ALOFT BETWEEN THE UPPER HIGH AND THIS
FEATURE IS ALLOWING MID LEVEL SUBTROPICAL MOISTURE TO STREAM NEWD
ACROSS NM. MODELS CONTINUE WITH IDEA A SWATH OF MAINLY THUNDERSTORMS
FROM THE SOUTHWEST MOUNTAINS NEWD TO THE NE PLAINS THIS
EVENING...WITH ISOLD ACTIVITY CONTINUING AFTER MIDNIGHT. LATEST
NAM12 MODEL RUN BRINGS IN MORE DRY AIR TO THE NW QUARTER OF THE
STATE THURSDAY...LIMITING PRECIP CHANCES FOR THE SAN JUAN BASIN
AND NW PLATEAU. ELSEWHERE...MODERATE ATMOSPHERIC STRETCHING/DEFORMATION
COMBINE WITH A SURFACE FRONT/BOUNDARY TO GET SHOWERS AND STORMS
GOING IN A SWATH FROM HE SOUTHWEST MOUNTAINS NE AND E TO THE
PLAINS.

NAM AND GFS TRENDING SOMEWHAT FASTER WITH BACKDOOR FRONT PROGGED
TO MOVE INTO NE NM EARLY FRIDAY MORNING. NAM12 BRINGS THE FRONT
WEST OF THE CENTRAL MOUNTAIN CHAIN BY NOON FRIDAY. FAVORED AREAS
FOR CONVECTION WILL BE THE CENTRAL MOUNTAIN CHAIN EAST AS WELL AS
THE SOUTHWEST MOUNTAINS. ADDITIONALLY...GFS HAS QUITE A BIT OF
CONVECTION FIRING ALONG THE FRONT AS IT MOVES INTO THE SE PLAINS
FRIDAY MORNING. FAVORED AREAS FOR SHOWERS AND STORMS SHIFT W AND
NWWD SATURDAY WITH THE ERN PLAINS REMAINING TOO CAPPED/STABLE FOR
MUCH MORE THAN SCATTERED FAIR WEATHER CUMULUS CLOUDS.

DESPITE THE UPPER LEVEL (500MB) FOUR CORNERS HIGH BUILDING
OVERHEAD SUNDAY...BOTH GFS AND ECMWF MOVE THE 700MB HIGH CENTER
OVER SE NM/W TX SUNDAY. THIS PLACEMENT ALLOWS MID LEVEL MOISTURE
TO STREAM UP FROM SE ARIZONA AND INTO WRN AND NRN NM. MODELS
CONTINUE WITH IDEA OF SLIGHTLY ABOVE AVERAGE AFTERNOON AND
EVENING CROPS OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH AT LEAST
WEDNESDAY...ESPECIALLY FROM THE CENTRAL MOUNTAIN CHAIN WWD.

33

&&

.FIRE WEATHER...
GOOD AMT OF MOISTURE LINGERS ACROSS THE FCST AREA AND WITH HIGH
PRESSURE ALOFT HAVING BEEN SHOVED TO NEAR THE NM TX STATE LINE AND A
MID TO UPPER LVL DISTURBANCE SKIRTING W CENTRAL AND NW NM A PRETTY
GOOD CROP OF SHOWERS AND STORMS HAVE DEVELOPED...DESPITE HEATING
HAVING BEEN MUTED BY A GOOD AMT OF CLOUD COVER ACROSS THE AREA.
MAJORITY OF THIS ACTIVITY LIKELY PRODUCING WETTING RAINFALL. THIS
WILL CONTINUE INTO THE EVE AND THEN DIMINISH SOME...THOUGH NOT
ENTIRELY...OVERNIGHT. EXPECT THE USUAL GUSTY ERRATIC WINDS AND
LIGHTNING CONCERNS WITH THE STORMS.

UPPER HIGH CENTER WILL HEAD OVER THE NEAR OR JUST SW OF THE BOOTHEEL
AS THE AFOREMENTIONED DISTURBANCE MOVES INTO THE GREAT PLAINS...
TURNING THE WINDS ALOFT TO MORE OF A NW TO SE FLOW. STILL ENOUGH
MOISTURE WILL REMAIN FOR SCATTERED MAINLY AFTN AND EVE SHOWERS AND
STORMS...MAINLY AGAIN WITH WETTING RAINS. THE FLOW ALOFT SHOULD DRAG
AT LEAST A FEW MORE STORMS INTO THE EASTERN PLAINS THAN HAS BEEN THE
CASE RECENTLY. SOME AFTN WEST TO SW BREEZES WILL BE NOTED ACROSS THE
NE AND EAST CENTRAL PLAINS THU...BUT MIN HUMIDITIES STAY WELL ABOVE
THE 15 PERCENT THRESHOLD SO CRITICAL CONDITIONS NOT EXPECTED.

FRIDAY SHOULD BRING LOWER CHANCES OF SHOWERS AND STORMS TO THE NW
THIRD OF THE STATE...STILL FAIRLY DECENT CHANCES ELSEWHERE. ANY WIND
SHIFT TO A MORE UPSLOPE FLOW ACROSS THE EAST IS STILL POSSIBLE...BUT
NOT A CERTAINTY AT THIS POINT...AND SHOULD NOT CREATE A MAJOR EAST
WIND EVENT IN THE RIO GRANDE VALLEY.

THE UPPER HIGH CENTER IS STILL EXPECTED TO DRIFT A LITTLE MORE TO
THE NE...MORE OR LESS OVER THE STATE...DEVELOPING A MARKED SW TO NE
ORIENTATION...LEADING TO AT LEAST A SLIGHT DOWNTURN IN STORM
NUMBERS...WETTING FOOTPRINTS AND COVERAGE...ESPEC ACROSS THE EAST
THIRD TO HALF OF THE NM. ANY FURTHER EASTWARD SHIFT IN THE HIGH
CENTER COULD INCREASE CHANCES FOR MORE WETTING RAIN COVERAGE. THIS
MAY HAPPEN EARLY TO MID NEXT WEEK...DEPENDING ON HOW DEEP AN
ENCROACHING WEST COAST TROUGH BECOMES.

HIGH TEMPERATURES THROUGH SAT NOT LIKELY TO BE TOO FAR FROM
AVERAGE...BUT THE WEST AND NORTH CENTRAL THU ARE MOST LIKELY TO BE
BELOW AVERAGE DUE TO INCREASED CLOUD COVER AND PRECIPITATION.  FOR
THE LATE WEEKEND MORE AREAS WILL BE NEAR TO A BIT ABOVE THE NORM
THAN BELOW. NO MAJOR DAY TO DAY MIN AND MAX HUMIDITY SWINGS ARE
EXPECTED...AT LEAST INTO THE WEEKEND. FORECAST VENT RATES MOSTLY
GOOD TO EXCELLENT THROUGH THU...WITH DIMINISHED RATES FRI
OVERALL...AND SOME AREAS OF FAIR TO POOR NW THIRD OR SO. SOME
IMPROVEMENT POSS BY EARLY TO MID WEEK. LOW TO MODERATE HAINES
ANTICIPATED THROUGH THE WEEKEND.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 26, 5:24 AM MDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 AM MDT WED AUG 26 2015

NMZ501>540-271200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
524 AM MDT WED AUG 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AGAIN BE ACTIVE OVER MUCH OF NEW
MEXICO TODAY...AND THERE WILL BE A TENDENCY FOR STORMS TO FAVOR
NORTH CENTRAL AND NORTHWESTERN NEW MEXICO. LOCALLY HEAVY DOWNPOURS
WILL BE POSSIBLE WITH MINOR FLOODING IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN ACTIVE THROUGH THE NEXT
SEVERAL DAYS. STORMS WILL FILL INTO PORTIONS OF EASTERN NEW MEXICO
ON THURSDAY...BUT ACTIVITY SHOULD CONTINUE TO FAVOR WESTERN AND
CENTRAL NEW MEXICO. SOME STRONG STORMS WILL BE POSSIBLE IN THE
NORTHEASTERN QUADRANT OF NEW MEXICO ON THURSDAY WHERE SMALL
HAIL...GUSTY DOWNBURST WINDS...AND LOCALLY HEAVY DOWNPOURS CAN BE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY RAINFALL...HAIL...OR GUSTY
WINDS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

52

In the hours before

Special weather statement, Aug 26, 6:08 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
608 PM MDT WED AUG 26 2015

NMZ501-270030-
NORTHWEST PLATEAU-
608 PM MDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 630 PM MDT...

AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SHIPROCK...MOVING EAST AT 20
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHIPROCK.

&&

LAT...LON 3695 10852 3693 10850 3691 10849 3677 10846
      3675 10870 3688 10874 3697 10852
TIME...MOT...LOC 0008Z 264DEG 19KT 3685 10861

GUYER
Special weather statement, Aug 26, 7:05 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
705 PM MDT WED AUG 26 2015

NMZ501-270130-
NORTHWEST PLATEAU-
705 PM MDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 730 PM MDT...

AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FARMINGTON...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FARMINGTON...BLOOMFIELD...FLORA VISTA AND NAPI HEADQUARTERS.

&&

LAT...LON 3679 10796 3678 10795 3677 10792 3659 10805
      3658 10815 3663 10822 3684 10817
TIME...MOT...LOC 0105Z 196DEG 15KT 3671 10809

GUYER
Special weather statement, Aug 26, 7:12 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
712 PM MDT WED AUG 26 2015

NMZ501-503-270145-
NORTHWEST PLATEAU-FAR NORTHWEST HIGHLANDS-
712 PM MDT WED AUG 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 745 PM MDT...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF FARMINGTON...MOVING NORTHEAST AT
10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA PLATA.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS
GLADE RUN RECREATION AREA...THOMAS CANYON RECREATION AREA...AND
JACKSON LAKE WILDLIFE AREA.

&&

LAT...LON 3700 10810 3686 10801 3685 10801 3677 10830
      3683 10836 3692 10834 3700 10822
TIME...MOT...LOC 0112Z 247DEG 11KT 3687 10822

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:08 PM MDTSpecial Weather StatementABQSan Juan22 min
Aug 26, 7:05 PM MDTSpecial Weather StatementABQSan Juan25 min
Aug 26, 7:12 PM MDTSpecial Weather StatementABQSan Juan33 min
Aug 26, 7:24 PM MDTAreal Flood AdvisoryABQSan Juan96 min
Aug 26, 7:37 PM MDTSpecial Weather StatementABQSan Juan23 min
Aug 26, 7:58 PM MDTAreal Flood AdvisoryABQSan Juan92 min
Aug 26, 8:00 PM MDTAreal Flood AdvisoryABQSan Juan90 min
Aug 27, 3:20 PM MDTSpecial Weather StatementABQCatron25 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.